Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 170, NWS Midland/Odessa, TX

October 6, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 6, 2018, 4:56 PM MDT for Eddy County, New Mexico. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2018, 4:56 PM MDT (22:56 UTC)
Expired
Oct 6, 2018, 6:00 PM MDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 198 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 3:04 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

003 
WUUS54 KMAF 062256
SVRMAF
NMC015-070000-
/O.NEW.KMAF.SV.W.0170.181006T2256Z-181007T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
456 PM MDT SAT OCT 6 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Eddy County in southeastern New Mexico...

* Until 600 PM MDT.

* At 455 PM MDT, a severe thunderstorm was located near Whites City,
  or 12 miles south of Carlsbad, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Loving, Whites City and Carlsbad Caverns National Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

LAT...LON 3217 10440 3229 10440 3228 10408 3205 10412
TIME...MOT...LOC 2255Z 275DEG 12KT 3223 10431 

HAIL...1.00IN
WIND...60MPH
 
$$

44
1 follow-up statement
551 
WWUS54 KMAF 062310
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
510 PM MDT SAT OCT 6 2018

NMC015-070000-
/O.CON.KMAF.SV.W.0170.000000T0000Z-181007T0000Z/
Eddy NM-
510 PM MDT SAT OCT 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTH CENTRAL EDDY COUNTY...

At 510 PM MDT, a severe thunderstorm was located 7 miles northeast of
Whites City, or 11 miles south of Carlsbad, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Loving.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

LAT...LON 3220 10431 3229 10433 3228 10408 3218 10410
TIME...MOT...LOC 2310Z 275DEG 12KT 3223 10425 

HAIL...1.00IN
WIND...60MPH
 
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 4:42 PM MDT, 14 minutes earlier.

Area forecast discussion, Oct 6, 4:42 PM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
542 PM CDT Sat Oct 6 2018

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Prevailing VFR conditions are expected at most terminals through
much of the night across the west Texas and southeast New Mexico
terminals. Occasional thunderstorms are also expected through
much of the night at all the terminals. Have included a mention of
tempo MVFR tsra at all terminals through late tonight. MVFR
Ceilings are expected to develop at the terminals late tonight and
continue through at least mid Sunday morning.

12

&&

.PREV DISCUSSION... /issued 229 PM CDT Sat Oct 6 2018/

DISCUSSION...
Broad upper trough located from ID to Srn CA will move east and
develop a closed low near the 4 Corner region Sunday.  This trough
will slowly progress east reaching the Rockies on Tuesday then
swinging across the Central Plains Wednesday.  The next upper trough
will swing down out of the NW on Thursday reaching the Rockies on
Friday.

Main concern will be heavy rain potential through Sunday with severe
threat secondary.  Much of the area received heavy rain last night
with radar totals showing heavy rain across portions of the Trans
Pecos and Permian Basin.  Looking at a shortwave coming across the
area tonight with heaviest rain potential being over the Permian
Basin. Have a cold front sagging into the area this afternoon that
is expected to hang up over the Permian Basin and may become a
focus for storm development. With good low level moisture and high
PW the potential exists for heavy rain through tomorrow. Will go
ahead an issue a Flash Flood Watch for this afternoon...
tonight... and Sunday for the Permian Basin. There is a good
chance this watch will be extended in duration and possibly
coverage at a later time.

Current radar at 19z shows increasing showers and storms across
the Northern Permian Basin and some across the Lower Trans
Pecos... believe this coverage will expand and strengthen. MAF 12z
sounding showed some directional and speed shear along with
instability in the atmosphere... could see a few strong to severe
storms with large hail and damaging wind. As far as temperatures
looking at below normal temperatures the next few days warming
slightly later in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  75  66  77 /  80  80  70  80
Carlsbad                       60  81  60  79 /  50  30  30  10
Dryden                         69  83  68  81 /  60  40  30  40
Fort Stockton                  66  83  64  81 /  60  40  40  30
Guadalupe Pass                 59  77  56  74 /  30  10  20  10
Hobbs                          60  76  58  76 /  70  50  50  40
Marfa                          56  80  54  79 /  60  20  20  10
Midland Intl Airport           64  77  65  78 /  80  70  60  70
Odessa                         65  79  65  78 /  70  70  60  70
Wink                           66  81  64  80 /  60  40  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Sunday afternoon for Central Lea
     County-Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Sunday evening for Andrews-Borden-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
     Mitchell-Reagan-Scurry-Upton-Winkler.

&&

99/99/12
Hazardous weather outlook, Oct 6, 3:10 PM MDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
410 PM CDT Sat Oct 6 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
410 PM CDT Sat Oct 6 2018 /310 PM MDT Sat Oct 6 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect through this evening for
Southeast New Mexico, the western Permian Basin, the Trans Pecos, and
Culberson and Jeff Davis counties. Large hail, damaging winds, and
frequent lightning are the main threats.

Additional strong to severe storms are possible across much of the
area through tonight, and could be accompanied by large hail,
damaging winds, and frequent lightning. Heavy rain could also lead to
flash flooding, especially across the Permian Basin and Lea county,
where a Flash Flood Watch is in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms will continue to be possible Sunday and Monday
with large hail, damaging winds, and frequent lightning the main
threats. However, an isolated tornado or two cannot be ruled out.
Heavy rainfall could also lead to flash flooding both days. A Flash
Flood Watch is in effect through early Sunday evening for the
Permian Basin and Lea county. Please stay tuned to the latest
statements, watches and advisories to see which locations will be
most susceptible to these threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Oct 6, 11:10 AM MDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1110 AM MDT SAT OCT 6 2018

NMZ029-061730-
Northern Lea County NM-
1110 AM MDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL
1130 AM MDT...

At 1110 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bronco, or 13 miles southeast of Tatum, moving
northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gladiola.

LAT...LON 3301 10306 3300 10326 3329 10324 3335 10306
TIME...MOT...LOC 1710Z 239DEG 13KT 3315 10310
Special weather statement, Oct 6, 2:40 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
340 PM CDT SAT OCT 6 2018

TXZ058-062130-
Reeves County and Upper Trans Pecos TX-
340 PM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES...WESTERN WARD AND
SOUTHWESTERN LOVING COUNTIES UNTIL 430 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Pecos, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pecos, Toyah, Verhalen, Toyah Lake, B F Goodrich Testing Track and
Pecos Municipal Airport.

This includes Interstate 20 between mile markers 10 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3188 10384 3185 10381 3177 10379 3174 10374
      3175 10369 3171 10366 3170 10362 3165 10362
      3163 10358 3164 10354 3162 10351 3145 10349
      3142 10345 3143 10340 3141 10328 3143 10326
      3139 10325 3136 10311 3103 10357 3117 10395
TIME...MOT...LOC 2039Z 230DEG 54KT 3134 10362

44
Special weather statement, Oct 6, 3:08 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
308 PM MDT SAT OCT 6 2018

NMZ028-062200-
Eddy County Plains NM-
308 PM MDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDDY COUNTY UNTIL
400 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Seven Rivers Airport, or 22 miles west of
Carlsbad, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seven Rivers Airport and Brantley Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

LAT...LON 3255 10467 3262 10437 3232 10437 3235 10466
      3236 10467
TIME...MOT...LOC 2108Z 268DEG 11KT 3249 10460

44
Special weather statement, Oct 6, 3:49 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
449 PM CDT SAT OCT 6 2018

TXZ058-258-062230-
Reeves County and Upper Trans Pecos TX-Guadalupe Mountains TX-
449 PM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULBERSON COUNTY
UNTIL 530 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles southeast of Pine Springs, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Culberson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3184 10454 3198 10419 3178 10406 3153 10437
      3162 10444
TIME...MOT...LOC 2148Z 239DEG 49KT 3172 10442

12
Special weather statement, Oct 6, 4:03 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
403 PM MDT SAT OCT 6 2018

NMZ028-062245-
Eddy County Plains NM-
403 PM MDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDDY COUNTY UNTIL
445 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Carlsbad Caverns National Park, or 17 miles southwest
of Carlsbad, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cavern City Air Terminal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

LAT...LON 3249 10445 3229 10423 3222 10453 3227 10458
      3231 10461
TIME...MOT...LOC 2202Z 225DEG 13KT 3228 10450

44
Special weather statement, Oct 6, 4:33 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
433 PM MDT SAT OCT 6 2018

NMZ028-062315-
Eddy County Plains NM-
433 PM MDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY COUNTY UNTIL
515 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm over
Whites City, or 17 miles southwest of Carlsbad, moving southeast at
25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Whites City and Carlsbad Caverns National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

LAT...LON 3226 10447 3230 10416 3205 10427 3216 10451
      3218 10450 3220 10451
TIME...MOT...LOC 2232Z 293DEG 22KT 3218 10441

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 6:03 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Oct 6, 1:23 PM MDTFlash Flood WatchMAFLea65 hr
Oct 6, 3:08 PM MDTSpecial Weather StatementMAFEddy52 min
Oct 6, 3:44 PM MDTSevere Thunderstorm WarningMAFEddy61 min
Oct 6, 4:03 PM MDTSpecial Weather StatementMAFEddy42 min
Oct 6, 4:07 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Oct 6, 4:33 PM MDTSpecial Weather StatementMAFEddy42 min
Oct 6, 5:08 PM MDTSevere Thunderstorm WarningMAFEddy67 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.